New Mexico, 2011Flash Flood in New Mexico, August 5, 2011
August 5, 2011 · NWS EPZ · 1 event in 1 county or zone
A weak monsoon pattern was in place with a upper high over central Texas and a southeast surface flow into south-central New Mexico. There was a weak boundary that extended through Luna County into eastern Arizona which was the focus for thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak monsoon pattern was in place with a upper high over central Texas and a southeast surface flow into south-central New Mexico. There was a weak boundary that extended through Luna County into eastern Arizona which was the focus for thunderstorms. Very weak flow of less than 5 knots which limited storm motion and allowed for heavy rain to occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 5, 2:05 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 5, 2:05 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 PM MDT FRI AUG 5 2011
.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT AND AGAIN ON SATURDAY
AS RELATIVELY DEEP MOISTURE REMAINS OVER THE BORDERLAND. BY SUNDAY
AND THROUGH MUCH OF NEXT WEEK...AN UPPER HIGH MOVES OVER OUR AREA
AND THE PERSISTENT MOISTURE DECREASES. THIS WILL MEAN ONLY ISOLATED
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS FOR NEXT WEEK. WITH THE
DECREASE IN STORMS AND INCREASE IN SUNSHINE...TEMPERATURES WILL
REMAIN WELL ABOVE NORMAL. LOWLAND HIGHS WILL BE AROUND OR SLIGHTLY
ABOVE 100 DEGREES.
&&
.DISCUSSION...
UPPER HIGH PERSISTING OVER TEXAS...WITH RIDGE EXTENDING WEST OVER
SOUTHERN NEW MEXICO AND ARIZONA. THE CENTER OF THE UPPER HIGH IS
SHOWING STRONG SUBSIDENCE OVER MOST OF TEXAS BUT THE RIDGE FURTHER
WEST APPEARS TO ONLY BE OFFERING WEAK CAPPING AT BEST. TCU/CB ARE
FORMING ON NEARLY EVERY MOUNTAIN PEAK IN OUR CWA...SO OROGRAPHICS
NOT HAVING MUCH TROUBLE POPPING THROUGH WHAT CAPPING THERE IS. NAM12
LOW LEVEL WIND FLOW SHOWED CONVERGENCE AREAS THIS AFTERNOON OVER THE
EAST HALF OF THE SACS AND THE WESTERN BLACK RANGE...PRETTY WELL IN
LINE WHERE THE AFTERNOON CONVECTION OCCURRED. SAME MODEL SHOWS MAIN
CONVERGENCE AREA THIS EVENING EXTENDING FROM EASTERN HUDSPETH UP
THROUGH THE TULAROSA BASIN. KEPT THUNDERSTORM COVERAGE TONIGHT
PRETTY GENERIC AT LOW SCATTERED CATEGORY AS TROUGH IN THE WESTERLIES
HAS PUSHED REMAINS OF TROPICAL PLUME BACK OVER MOST OF THE CWA. WILL
HAVE TO WATCH AND SEE IF THE EASTERN CWA FOCUS MATERIALIZES.
OTHERWISE...NOT MUCH CHANGE IN THE BIG PICTURE. MODELS STILL SHOWING
UPPER HIGH RE CENTERING OVER NEW MEXICO BY SUNDAY AND PERSISTING
THROUGH MOST OF NEXT WEEK. WHAT IS LEFT OF THE PLUME HANGS AROUND
SATURDAY BUT BY SUNDAY IS MOSTLY FLUSHED OUT OF AREA. MINOR RAMPING
DOWN OF POPS AFTER SUNDAY LOOKS GOOD AS DECREASE IN OVERALL
ATMOSPHERIC MOISTURE COMBINED WITH SLIGHTLY STRONGER CAPPING SHOULD
INHIBIT MUCH OF OUR CONVECTION. MONDAY THROUGH FRIDAY SHOULD BE
LIMITED MAINLY TO OROGRAPHIC THUNDERSTORMS...THOUGH STILL LEFT A
SLIGHT CHANCE IN FOR REMAINDER OF THE AREA DURING THE EVENINGS.
&&
.AVIATION...VALID 06/00Z-07/00Z.
WIDESPREAD 3-5SM TSRA BKN030-040 OVER THE HIGHER TERRAIN WILL
DRIFT INTO THE LOWLANDS AND BECOME ISOLATED TOWARDS THE EVENING
HOURS. STILL EXPECT LITTLE CHANGE IN OVERALL PATTERN OVER THEN EXT
24 HOURS...SO EXPECT SIMILAR CONDITIONS SATURDAY.
&&
.FIRE DISCUSSION...
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN THIS AFTERNOON
WILL BECOME MORE ISOLATED AS THEY WORK THEIR WAY INTO THE
LOWLANDS THIS EVENING. WEAK STEERING FLOW ALOFT WILL PROMOTE
SLOW MOVING PULSE-STORMS WHICH MAY PRODUCE HIGHLY-LOCALIZED
FLOODING.
CONDITIONS WILL BE SIMILAR AGAIN ON SATURDAY...BUT AS THE
SUBTROPICAL RIDGE REPOSITIONS ITSELF AND BUILDS OVER THE DESERT
SOUTHWEST...EXPECT A DOWNWARD TREND IN THUNDERSTORM COVERAGE
EARLY NEXT WEEK. SUFFICIENT MOISTURE AND INSTABILITY WILL BE
IN PLACE TO STILL ALLOW FOR HIGH ELEVATION THUNDERSTORMS...BUT
THE OVERALL ENVIRONMENT WILL BE LESS FAVORABLE FOR THUNDERSTORMS
TO SURVIVE INTO THE LOWLANDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 78 101 79 102 79 / 30 10 20 10 20
SIERRA BLANCA TX 73 97 74 98 75 / 20 10 10 10 20
LAS CRUCES 75 100 76 101 77 / 30 10 20 10 20
ALAMOGORDO 72 97 73 99 74 / 30 10 10 10 20
CLOUDCROFT 50 72 51 73 51 / 30 30 10 30 20
TRUTH OR CONSEQUENCES 72 98 73 99 74 / 30 10 20 10 20
SILVER CITY 65 89 64 90 65 / 30 20 20 20 20
DEMING 73 100 74 100 75 / 30 10 20 10 20
LORDSBURG 72 99 73 101 74 / 20 10 20 10 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/HARDIMAN
Hazardous weather outlook, Aug 5, 10:10 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1110 AM MDT FRI AUG 5 2011
NMZ022>025-030>032-TXZ055-056-061715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1110 AM MDT FRI AUG 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS THIS AFTERNOON OVER MOUNTAINS AND TO THE REST
OF THE AREA THIS EVENING. A FEW STORMS COULD PRODUCE GUSTY WINDS TO
50 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PATTERN TO CONTINUE THROUGH MOST OF THIS PERIOD WITH ISOLATED
AFTERNOON MOUNTAIN THUNDERSTORMS AND ISOLATED EVENING THUNDERSTORMS
ALL AREAS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...WITH
LOWLAND HIGH TEMPERATURES AT OR ABOVE 100 DEGREES MOST OF THIS
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.
In the hours before
Special weather statement, Aug 5, 1:44 PM MST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
244 PM MDT FRI AUG 5 2011
NMZ023-052130-
SIERRA COUNTY LAKES REGION NM-
244 PM MDT FRI AUG 5 2011
...STRONG THUNDERSTORMS THREATENING EASTERN SIERRA COUNTY THROUGH 330
PM MDT...
AT 240 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 36 MILES WEST OF TULAROSA...MOVING NORTH AT 5
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF EASTERN SIERRA COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 5, 2:08 PM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
308 PM MDT FRI AUG 5 2011
NMZ024-032-052200-
SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
308 PM MDT FRI AUG 5 2011
...STRONG THUNDERSTORMS THREATENING EASTERN DONA ANA AND EXTREME
WESTERN OTERO COUNTIES THROUGH 400 PM MDT...
AT 303 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 18 MILES EAST OF LAS CRUCES...MOVING NORTHEAST
AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
WHITE SANDS MAIN POST...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 5, 2:10 PM MST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
310 PM MDT FRI AUG 5 2011
NMZ024-025-052200-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
310 PM MDT FRI AUG 5 2011
...STRONG THUNDERSTORM THREATENING CENTRAL OTERO COUNTY THROUGH 400
PM MDT...
AT 308 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR TIMBERON...MOVING NORTH AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
TIMBERON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 5, 2:56 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
356 PM MDT FRI AUG 5 2011
NMZ030-052245-
SOUTHWEST DESERT/BOOTHEEL NM-
356 PM MDT FRI AUG 5 2011
...STRONG THUNDERSTORMS THREATENING SOUTHEASTERN HIDALGO COUNTY
THROUGH 445 PM MDT...
AT 354 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTELOPE WELLS...MOVING NORTHEAST AT 5
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
ANTELOPE WELLS...
ALAMO HUECO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 5, 4:20 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
520 PM MDT FRI AUG 5 2011
NMZ030-060000-
SOUTHWEST DESERT/BOOTHEEL NM-
520 PM MDT FRI AUG 5 2011
...STRONG THUNDERSTORMS THREATENING SOUTHERN HIDALGO COUNTY THROUGH
600 PM MDT...
AT 514 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 14 MILES NORTH OF ANTELOPE WELLS...MOVING
NORTHEAST AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF SOUTHERN HIDALGO COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Flash Flood, Luna
- When
- August 5, 6:20 PM MST to 7:30 PM MST
- Where
- Luna County, 13.32 mi NNE of Hermanas to 13.9 mi NNE of Hermanas
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.031, -107.870
Staff at Deming Aerostat reported water flowing across Hermanas Road. Over an inch of rain fell in a short period of time at the location according to Doppler Radar.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 5, 20112 deaths · $1.6 million · 5 events
- Hail and Damaging Winds in Arkansas, August 5 to 8, 20111 injured · $1.2 million · 1.75 in hail · 31 events
- Wildfire in Arkansas, August 5 to 6, 20111 injured · $500,000 · 1 event
- Flash Flood and Hail in North Dakota, August 5, 2011$80,000 · 1.75 in hail · 17 events
- Wildfire in Arkansas, August 5, 20111 injured · $50,000 · 1 event
- Damaging Winds and Lightning Strike in Kansas, August 5, 2011$30,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, August 5, 2011$30,000 · 61 kt wind · 5 events
- Damaging Winds in South Dakota, August 5, 2011$25,000 · 61 kt wind · 6 events
- Tornado in Florida, August 5, 2011$25,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in South Carolina, August 5, 2011$20,000 · 55 kt wind · 3 events
- Flash Flood in Arizona, August 5, 2011$20,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339640.